Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 30, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 8:33 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 5, 1999, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Freeborn County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:45 PM CDT | Thunderstorm Wind 57 | Matawan, MN | |
| Jun 5, 9:05 PM CDT | Thunderstorm Wind 52 | Geneva, MN | Large trees blown down. Wind damage also reported in Clarks Grove. Estimated windspeed. |
| Jun 5, 9:15 PM CDT | Thunderstorm Wind 63 | Blooming Prairie, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 7:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1578 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMSP 060133 RRA SVRMSP MNC047-147-161-060215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 833 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA STEELE COUNTY IN SOUTH CENTRAL MINNESOTA WASECA COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 915 PM CDT * AT 828 PM CDT...DOPPLER RADAR INDICATED SEVERE STORMS 10 MILES NORTHWEST OF ALBERT LEA. THE STORMS WERE MOVING NORTH AT 35 MPH. WINDOWS WERE BLOWN OUT IN ALDEN AT 825 PM. * SOME LOCATIONS AFFECTED HARTLAND NEW RICHLAND ELLENDALE WAS.ECA OWATONNA THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TDK &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 5, 2:55 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 255 PM CDT SAT JUN 5 1999 THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST MN. SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA INTO SOUTHWEST MN. THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND SUPERCELLS. SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL BOUNDARY DURING THE PERIOD. FRONT NOT EXPECTED TO PASS THROUGH CWA UNTIL LATE SUNDAY NIGHT. WL KEEP POPS GOING THROUGH SUNDAY NIGHT WITH PRECIP ENDING FROM WEST TO EAST. LEAVE A SMALL POP IN FOR MONDAY OVER WISCONSIN CWA. EXPECT ANOTHER ROUND OF SEVERE WEATHER ON SUNDAY. WL BOOST TEMPS UP A BIT ON SUNDAY. WARM SOUTHERLY WINDS AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER 80S. .MSP...NONE. JVM
In the hours before
Special weather statement, Jun 5, 7:30 PM CDT, 1 hour 3 minutes before
MNZ052-053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028- 060230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 730 PM CDT SAT JUN 5 1999 ...TORNADO WATCH THAT IS EXPECTED TO EXPIRE AT 800 PM WILL LIKELY BE EXTENDED OVERNIGHT... THE STORM PREDICTION CENTER IN NORMAN IS EXPECTED TO EXTENDED THE TORNADO WATCH FOR SOUTHEAST MINNESOTA AND WISCONSIN WITHIN THE NEXT HOUR. PEOPLE IN SOUTHEAST MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND WARNINGS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIAL SHOULD CONTINUE TO MONITOR THE SITUATION OVERNIGHT. STAY TUNE TO YOUR FAVORITE SOURCE FOR WEATHER INFORMATION.
Special weather statement, Jun 5, 7:30 PM CDT, 1 hour 3 minutes before
MNZ052-053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028- 060230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 730 PM CDT SAT JUN 5 1999 ...TORNADO WATCH THAT IS EXPECTED TO EXPIRE AT 800 PM WILL LIKELY BE EXTENDED OVERNIGHT... THE STORM PREDICTION CENTER IN NORMAN IS EXPECTED TO EXTENDED THE TORNADO WATCH FOR SOUTHEAST MINNESOTA AND WISCONSIN WITHIN THE NEXT HOUR. PEOPLE IN SOUTHEAST MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS AND WARNINGS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIAL SHOULD CONTINUE TO MONITOR THE SITUATION OVERNIGHT. STAY TUNE TO YOUR FAVORITE SOURCE FOR WEATHER INFORMATION.
Special weather statement, Jun 5, 7:33 PM CDT, 1 hour before
MNZ059>063-068>070-060525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 733 PM CDT SAT JUN 5 1999 ...SECOND ROUND OF SEVERE WEATHER TAKES AIM AT THE TWIN CITIES METRO AREA... A LARGE AREA OF THUNDERSTORMS IS DETECTED BY NWA DOPPLER RADAR PUSHING OUT OF NORTHWEST IOWA INTO SOUTHCENTRAL AND SOUTHWEST MINNESOTA AT 720 PM CDT. THESE STORMS ARE EXPECTED PUSH INTO THE TWIN CITES AFTER ABOUT 900 PM CDT...BRINGING ANOTHER ROUND OF SEVERE WEATHER. MAKE NO MISTAKE ABOUT IT...THIS NEXT ROUND OF THUNDERSTORMS HAS THE POTENTIAL TO FEATURE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND TORNADOES. YOU NEED TO KEEP ABREAST OF YOUR LOCAL WEATHER AND HAVE A PLAN FOR YOUR FAMILY TO SEEK SHELTER. THIS IS A POTENTIALLY VERY DANGEROUS SEVERE WEATHER SITUATION FOR THE TWIN CITIES METRO AREA. ONCE THE THUNDERSTORM ACTIVITY MOVES IN...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. STAY OUT OF YOUR BATHTUB OR SHOWER BECAUSE LIGHTNING CAN TRAVEL THROUGH WATER PIPES. TOGSTAD
Special weather statement, Jun 5, 7:33 PM CDT, 1 hour before
MNZ059>063-068>070-060525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 733 PM CDT SAT JUN 5 1999 ...SECOND ROUND OF SEVERE WEATHER TAKES AIM AT THE TWIN CITIES METRO AREA... A LARGE AREA OF THUNDERSTORMS IS DETECTED BY NWA DOPPLER RADAR PUSHING OUT OF NORTHWEST IOWA INTO SOUTHCENTRAL AND SOUTHWEST MINNESOTA AT 720 PM CDT. THESE STORMS ARE EXPECTED PUSH INTO THE TWIN CITES AFTER ABOUT 900 PM CDT...BRINGING ANOTHER ROUND OF SEVERE WEATHER. MAKE NO MISTAKE ABOUT IT...THIS NEXT ROUND OF THUNDERSTORMS HAS THE POTENTIAL TO FEATURE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND TORNADOES. YOU NEED TO KEEP ABREAST OF YOUR LOCAL WEATHER AND HAVE A PLAN FOR YOUR FAMILY TO SEEK SHELTER. THIS IS A POTENTIALLY VERY DANGEROUS SEVERE WEATHER SITUATION FOR THE TWIN CITIES METRO AREA. ONCE THE THUNDERSTORM ACTIVITY MOVES IN...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. STAY OUT OF YOUR BATHTUB OR SHOWER BECAUSE LIGHTNING CAN TRAVEL THROUGH WATER PIPES. TOGSTAD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 47 min |
| Jun 5, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 53 min |
| Jun 5, 9:32 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 43 min |
| Jun 5, 10:05 PM CDT | Tornado Warning | MPX | Freeborn, Steele | 25 min |
| Jun 5, 10:26 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville | 49 min |
| Jun 5, 11:01 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 29 min |
| Jun 6, 2:34 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 26 min |
| Jun 6, 2:59 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 31 min |
| Jun 6, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 34 min |
| Jun 6, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 27 min |
| Jun 6, 4:02 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 28 min |
| Jun 6, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Scott, Sibley | 35 min |
| Jun 6, 4:25 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 35 min |
| Jun 6, 4:49 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 26 min |
| Jun 6, 5:11 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 34 min |
| Jun 6, 5:21 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 24 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 50 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 47 min |
| Jun 6, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Wright | 45 min |
| Jun 6, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 38 min |
| Jun 6, 5:47 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 28 min |
| Jun 6, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 43 min |
| Jun 6, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| Jun 6, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, McLeod, Sherburne, Wright | 43 min |
| Jun 6, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 43 min |
| Jun 6, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.